Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

October 13, 2021Beckham County, Oklahoma

NWS Norman, OK issued this special weather statement at Oct 13, 2021, 2:06 AM CDT for Beckham County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2021, 2:06 AM CDT (07:06 UTC)
Expired
Oct 13, 2021, 2:30 AM CDT
In force
24 min
Issued by
NWS Norman, OK
Hail
0.88 in
Wind
50

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 113 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS84 KOUN 130706
SPSOUN

Special Weather Statement
National Weather Service Norman OK
206 AM CDT Wed Oct 13 2021
 
OKZ021-033-034-130730-
Harmon OK-Beckham OK-Greer OK-
206 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of northwestern Harmon,
northwestern Greer and southwestern Beckham Counties through 230 AM
CDT...

At 204 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Vinson, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sayre, Willow, Delhi and Brinkman. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect for the warned area.

&&

LAT...LON 3512 10000 3533 9966 3502 9947 3490 10000
TIME...MOT...LOC 0704Z 239DEG 36KT 3501 10001 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

BRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Oct 13, 12:21 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 13, 12:21 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1221 AM CDT Wed Oct 13 2021

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 311 PM CDT Tue Oct 12 2021

Will need to be relatively brief given the workload today. From a
meteorological standpoint here are our concerns/uncertainties.

1. Magnitude of low-level warm/moist advection will be the primary
driver for instability through the night. This is typical with
significant mid-latitude systems in the fall especially.

2. The potential for discrete/semi-discrete convective initiation
further south where DCVA forcing/height falls are less. This is
shown in some of the CAMs (i.e., HRRR, and FV3).

3. The degree of near-surface buoyancy and thus specifically where
convection will primarily be rooted could potentially modulate the
tornado threat to some degree. Low-level thermodynamic details are
always important for this.

Significant negative 500-mb height anomalies are associated with the
trough/closed low moving northeastward through the central Rockies
late today. The low-level response is quite significant and
impressive with a broad and strong low-level jet quickly modifying
the atmosphere with strong moisture advection. The net result will
be an instability/shear parameter space that is anomalous and quite
supportive of tornadoes. The primary limiting factors to a more
significant tornado event could be how convection initiates/evolves,
the details of near-ground buoyancy, and if timing of stronger
forcing for ascent/cap removal are out of phase. This is primarily
an issue for the Panhandles into southwest Kansas.

There is a conditional scenario of some development in the southwest
later this evening working toward central Oklahoma (re: some of the
HREF members). This may be primarily rooted within deeper moisture
surge and just above the ground, so may be slightly elevated.
Nevertheless, strong effective shear and steepening mid-level lapse
rates could yield at least a large hail damaging wind threat if this
scenario does evolve.

Ultimately, later in the evening, shear vector orientation and
surging Pacific front should result in an evolution toward linear
mode, likely before the bulk of the convection enters our area.
Regardless of a more positive (north-northeast to south-southwest)
orientation of the linear convective system limiting the angle to
the deep shear vectors, the shear magnitudes will be enough for
some QLCS mesovortices and a QLCS tornado concern into the night,
and as far east as central Oklahoma. We will watch for rear-
inflow jets, surges/bows for localized enhanced wind/tornado
threat into the night.

BRB

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 311 PM CDT Tue Oct 12 2021

Will be brief with the long term. Ensemble mean amounts are more
than reasonable for another wave of convection Wednesday night
into Thursday across our southeast. This is induced by the next
low- amplitude shortwave but exacerbated by deep eastern Pacific
tropical connection with deep moisture driving precipitable water
values to quite anomalous levels. We issued a Flood Watch for this
concern. A quieter pattern will settle in this weekend into early
next week.

BRB

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Wed Oct 13 2021

Gusty south/southeast winds will continue overnight with a line of
thunderstorms that will move east across the entire area overnight
into Wednesday morning. MVFR and some IFR conditions will occur
with the storms. VFR conditions will then return during the
morning hours as drier air works into the area with a lighter
southwest wind. Winds back to the south by around 00Z with lower
clouds and MVFR conditions begin to spread back north.

&&

.UPPER AIR...
Issued at 1243 PM CDT Tue Oct 12 2021

An Upper Air flight is planned for 00Z and 03Z this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  60  75  52 /  30  30  30  40
Hobart OK         77  57  80  50 /   0  20  20  20
Wichita Falls TX  80  63  80  55 /  40  40  30  10
Gage OK           73  47  77  43 /   0   0  10  20
Ponca City OK     75  54  75  50 /  30  10  30  40
Durant OK         79  65  78  63 /  90  90  70  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from this evening through Thursday evening for
     OKZ043-047-048-050>052.

TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...30
Hazardous weather outlook, Oct 12, 11:00 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1100 PM CDT Tue Oct 12 2021

OKZ004>048-050>052-TXZ083>090-140400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1100 PM CDT Tue Oct 12 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight

.Thunderstorms...
There is a risk for severe thunderstorms late tonight into
Wednesday morning. A line of thunderstorms will move out of the
Texas panhandle and across much of Oklahoma thru the morning
hours. Damaging winds up to 80 mph will become an increasing
concern with this line of storms overnight, along with brief
tornadoes. Hail up to the size of golf balls could accompany the
line of storms also.

With the severe weather expected to take place during the nighttime
into morning hours, make sure you have multiple ways to receive
warnings.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed into early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

.Thunderstorms...
Ongoing severe weather will be possible across portions of
Oklahoma and north Texas Wednesday morning as thunderstorms and a
cold front continues to move across the area. Damaging winds will
be the primary concern.

Thunderstorms will remain possible across portions of central and
southern Oklahoma and western north Texas through Wednesday
evening before rain chances spread back north and continue
Thursday. The severe potential will diminish by Wednesday
afternoon. However, heavy rain will to be a concern.

.Heavy Rain...
Heavy rainfall Wednesday and Thursday could cause flooding in some
areas, especially in parts of south central and southeastern
Oklahoma where a Flood Watch is in effect for Wednesday night and
Thursday.

In the hours before

Special weather statement, Oct 12, 10:49 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Norman OK
1049 PM CDT Tue Oct 12 2021

OKZ024-130430-
Canadian OK-
1049 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of Canadian County
through 1130 PM CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of El Reno, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
El Reno, Yukon, Mustang, Piedmont, Union City, Okarche, Calumet,
Concho, Cedar Lake and Richland.

This includes Interstate 40 between mile markers 111 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 9772 3537 9793 3538 9794 3536 9795
      3536 9799 3538 9802 3538 9810 3542 9826
      3573 9810 3573 9772
TIME...MOT...LOC 0349Z 201DEG 36KT 3547 9808

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRB
Local storm report, Oct 13, 12:13 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1213 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     1 SW BUFFALO            36.82N 99.64W
10/13/2021  M60 MPH          HARPER             OK   MESONET

&&

SC
Local storm report, Oct 13, 1:22 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
122 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     16 NNE FREEDOM          36.98N 99.00W
10/13/2021  M63 MPH          WOODS              OK   MESONET

&&

SC
Local storm report, Oct 13, 1:27 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
127 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND GST     16 NNE FREEDOM          36.98N 99.00W
10/13/2021  M79 MPH          WOODS              OK   MESONET

&&

SC
Local storm report, Oct 13, 1:33 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
133 AM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND GST     16 NNE FREEDOM          36.98N 99.00W
10/13/2021  M71 MPH          WOODS              OK   MESONET

&&

SC
Special weather statement, Oct 13, 2:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
206 AM CDT Wed Oct 13 2021

OKZ021-033-034-130730-
Harmon OK-Beckham OK-Greer OK-
206 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of northwestern Harmon,
northwestern Greer and southwestern Beckham Counties through 230 AM
CDT...

At 204 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Vinson, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sayre, Willow, Delhi and Brinkman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect for the warned area.

&&

LAT...LON 3512 10000 3533 9966 3502 9947 3490 10000
TIME...MOT...LOC 0704Z 239DEG 36KT 3501 10001

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:12 PM CDTTornado WarningOUNWashita14 min
Oct 12, 7:19 PM CDTSpecial Weather StatementOUNTillman26 min
Oct 12, 7:24 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCuster, Washita51 min
Oct 12, 7:40 PM CDTTornado WarningOUNComanche, Kiowa, Tillman50 min
Oct 12, 8:02 PM CDTTornado Warning Tornado observedOUNBlaine, Custer, Dewey43 min
Oct 12, 8:12 PM CDTTornado WarningOUNComanche, Kiowa, Tillman48 min
Oct 12, 8:41 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNBlaine, Custer, Dewey49 min
Oct 12, 8:46 PM CDTTornado WarningOUNBlaine, Custer, Dewey44 min
Oct 12, 8:53 PM CDTTornado WarningOUNCaddo, Comanche, Kiowa, Washita52 min
Oct 12, 9:43 PM CDTTornado WarningOUNCaddo32 min
Oct 12, 10:49 PM CDTSpecial Weather StatementOUNCanadian41 min
Oct 12, 10:58 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNEllis, Harper, Woods, Woodward77 min
Oct 13, 12:14 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNEllis, Harper, Woods, Woodward61 min
Oct 13, 12:38 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNEllis, Roger Mills, Woodward67 min
Oct 13, 1:14 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Major, Woods, Woodward61 min
Oct 13, 1:44 AM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Roger Mills46 min
Oct 13, 2:02 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNAlfalfa, Woods29 min
Oct 13, 2:23 AM CDTSpecial Weather StatementOUNDewey, Major37 min
Oct 13, 2:29 AM CDTSpecial Weather StatementOUNBeckham31 min
Oct 13, 2:58 AM CDTSpecial Weather StatementOUNAlfalfa, Blaine, Dewey, Grant, Major47 min
Oct 13, 3:00 AM CDTSpecial Weather StatementOUNCuster, Greer, Harmon, Jackson, Washita45 min
Oct 13, 3:35 AM CDTSpecial Weather StatementOUNGarfield, Grant, Kingfisher25 min
Oct 13, 3:41 AM CDTSpecial Weather StatementOUNCaddo, Kiowa, Tillman34 min
Oct 13, 3:56 AM CDTSpecial Weather StatementOUNGarfield, Kay, Kingfisher, Noble49 min
Oct 13, 4:11 AM CDTSpecial Weather StatementOUNCaddo, Canadian49 min
Oct 13, 4:25 AM CDTSevere Thunderstorm WarningOUNKay39 min
Oct 13, 4:41 AM CDTSpecial Weather StatementOUNTillman49 min
Oct 13, 4:45 AM CDTSpecial Weather StatementOUNLogan, Noble, Payne45 min
Oct 13, 4:59 AM CDTSpecial Weather StatementOUNCleveland, Comanche, Grady, Oklahoma46 min
Oct 13, 5:07 AM CDTTornado WarningOUNCanadian, Oklahoma23 min
Oct 13, 5:27 AM CDTTornado WarningOUNOklahoma18 min
Oct 13, 5:31 AM CDTSpecial Weather StatementOUNLincoln, Payne29 min
Oct 13, 5:41 AM CDTSpecial Weather StatementOUNCleveland, Grady, McClain, Oklahoma, Stephens49 min
Oct 13, 5:44 AM CDTTornado WarningOUNLincoln, Logan, Oklahoma18 min
Oct 13, 5:59 AM CDTSpecial Weather StatementOUNLincoln46 min
Oct 13, 6:06 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain24 min
Oct 13, 6:27 AM CDTSpecial Weather StatementOUNGarvin, Lincoln, Pottawatomie33 min
Oct 13, 6:44 AM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma2 hr
Oct 13, 6:55 AM CDTSpecial Weather StatementOUNPontotoc, Seminole50 min
Oct 13, 6:57 AM CDTSpecial Weather StatementOUNCarter, Garvin, Love, Murray48 min
Oct 13, 7:19 AM CDTTornado WarningOUNPontotoc, Pottawatomie, Seminole26 min
Oct 13, 7:29 AM CDTAreal Flood AdvisoryOUNPottawatomie3 hr
Oct 13, 7:44 AM CDTSpecial Weather StatementOUNCoal, Hughes, Pontotoc, Seminole46 min
Oct 13, 8:07 AM CDTTornado WarningOUNHughes23 min
Oct 13, 2:54 PM CDTSpecial Weather StatementOUNBryan66 min
Oct 13, 3:17 PM CDTAreal Flood AdvisoryOUNAtoka, Bryan3 hr

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.